Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Brownsville, TX

April 3, 2008Cameron County, Hidalgo County, Willacy County, Texas

NWS Brownsville, TX issued this red flag warning at Apr 3, 2008, 4:49 AM CDT for Cameron County, Hidalgo County, Willacy County, Texas. It took effect at Apr 3, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 4:49 AM CDT (09:49 UTC)
In effect from
Apr 3, 2008, 1:00 PM CDT
Expired
Apr 3, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Hidalgo County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 57 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 030949
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
449 AM CDT THU APR 3 2008

...STRONG SOUTHEAST WINDS EXPECTED FOR DEEP SOUTH TEXAS TODAY...

.AN INCREASING PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHEAST
WINDS TODAY. THE GRADIENT WILL INCREASE IN RESPONSE TO PRESSURE FALLS
OVER NORTH TEXAS AND HIGH PRESSURE DOMINATING THE GULF. DUE TO
CURED FUELS AND THE CURRENT DROUGHT CONDITIONS...STRONG WINDS
ALONE WILL BE ENOUGH TO CREATE ERRATIC FIRE BEHAVIOR. THEREFORE...
A RED FLAG WARNING WILL BE IN EFFECT THURSDAY AFTERNOON.

TXZ248>252-031100-
/O.CAN.KBRO.FW.A.0017.080403T1500Z-080403T2300Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-
449 AM CDT THU APR 3 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

WINDS ACROSS THE NORTHERN AND WESTERN SECTIONS OF DEEP SOUTH TEXAS
WILL BE SHY OF THAT NEEDED FOR A WARNING...SO THE FIRE WEATHER WATCH
HAS BEEN CANCELLED. ERRATIC FIRE BEHAVIOR IS STILL POSSIBLE IN
BREEZY SOUTHEAST WINDS HOWEVER.

$$

TXZ253>257-040000-
/O.UPG.KBRO.FW.A.0017.080403T1500Z-080403T2300Z/
/O.NEW.KBRO.FW.W.0018.080403T1800Z-080404T0000Z/
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
449 AM CDT THU APR 3 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING FOR HIDALGO...WILLACY AND CAMERON COUNTIES...WHICH IS IN
EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

WINDY CONDITIONS ARE EXPECTED TO DEVELOP ON TODAY AS THE PRESSURE
GRADIENT TIGHTENS. STRONG SOUTHEAST WINDS...COMBINED WITH CURED
FUELS...WILL BE ENOUGH TO CAUSE ERRATIC FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

54/66
1 follow-up statement
000 
WWUS84 KBRO 040027
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
727 PM CDT THU APR 3 2008

...SOUTHERLY WINDS DIMINISHING ACROSS DEEP SOUTH TEXAS...

.THE STRONG PRESSURE GRADIENT THAT PRODUCED THE GUSTY SOUTHERLY
SURFACE WINDS ACROSS DEEP SOUTH TEXAS TODAY IS GRADUALLY
WEAKENING ALLOWING THE SOUTHERLY WINDS TO DIMINISH.

TXZ253>257-040130-
/O.EXP.KBRO.FW.W.0018.000000T0000Z-080404T0000Z/
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
727 PM CDT THU APR 3 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE STRONG PRESSURE GRADIENT THAT PRODUCED THE GUSTY SOUTHERLY
SURFACE WINDS ACROSS DEEP SOUTH TEXAS TODAY IS GRADUALLY
WEAKENING ALLOWING THE SOUTHERLY WINDS TO DIMINISH.

ALTHOUGH THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...BREEZY 
SOUTH TO SOUTHEAST WINDS WILL PERSIST THROUGH THE OVERNIGHT HOURS
ACROSS DEEP SOUTH TEXAS IN THE 15 TO 20 MPH RANGE.

$$

SPEECE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 4:30 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 3, 4:30 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT THU APR 3 2008

.DISCUSSION...LIGHT TO MODERATE SOUTHEAST WINDS PREVAIL EARLY THIS
MORNING AS HIGH PRESSURE WASHES GENTLY WEST OVER THE NORTHERN GULF
OF MEXICO. LOW CLOUDS ARE BOTH DEVELOPING FROM PREEXISTING MOISTURE
AND ARE ALSO MOVING INLAND FROM THE GULF ON THE FLOW. IFR CEILINGS
HAVE MATERIALIZED ALONG COASTAL AREAS. LIGHT TO MODERATE FOG WILL
COULD DEVELOP OVER THE NEXT FEW HOURS...IF WINDS DECOUPLE.

MORNING WILL BRING INCREASING WINDS AS PRESSURE FALLS DEVELOP TO THE
NORTH OVER THE TEXAS PANHANDLE...THIS BEING PART OF A STORM SYSTEM
TAKING SHAPE OVER THE HIGH PLAINS. THE LOW PRESSURE CENTER WILL SAG
SOUTH DURING THE DAY...TO WEST TEXAS...MAINTAINING BREEZY SOUTHEAST
WINDS FOR DEEP SOUTH TEXAS. LOW CLOUDS SHOULD MIX OUT EARLY THIS
MORNING...GIVING WAY TO MOSTLY SUNNY SKIES AND WARMER THAN AVERAGE
TEMPERATURES.

A POSITIVE TILT AND PROGRESSIVE H5 SHORT WAVE TROUGH WILL BE MOVING
EAST ACROSS THE SOUTHWEST STATES TODAY...ATTEMPTING TO KEEP PACE AND
IN PHASE WITH A NORTHERN BRANCH TROUGH MOVING ACROSS THE NORTHERN
STATES. EMBEDDED UNDER THE RIDGE UPSTREAM OF THE TROUGH COMPLEX IS A
MARITIME POLAR HIGH PRESSURE AIR MASS THAT WILL PROVIDE THE NEXT
COLD FRONT FOR DEEP SOUTH TEXAS THIS FRIDAY. THE FRONT WILL MOVE
SOUTH INTO CENTRAL TEXAS TONIGHT...INTERACTING WITH THE DRY LINE TO
SPARK CONVECTION. MOST OF THE MID LEVEL ENERGY ASSOCIATED WITH THE
TROUGH WILL CONCENTRATE ACROSS CENTRAL AND EAST TEXAS...AS THE
TROUGH ITSELF WILL BE TOO SHALLOW TO INFLUENCE WEATHER AS FAR SOUTH
AS DEEP SOUTH TEXAS. PRECIP CHANCES WILL EXTEND AS FAR SOUTH AS THE
MIDDLE TEXAS COAST BY LATE FRIDAY. A WIND SHIFT IS EXPECTED ACROSS
DEEP SOUTH TEXAS BY MID FRIDAY...AND SOME INTERACTION WITH THE SEA
BREEZE IS POSSIBLE...SO WILL KEEP SILENT 10 POPS IN THE FORECAST.

ONCE THE FRONT IS THROUGH...DRIER CONDITIONS WILL DEVELOP FRIDAY
AFTERNOON WITH MOSTLY CLEAR TO CLEAR SKIES FRIDAY NIGHT...LEADING TO
A SEASONAL AND SUNNY SATURDAY.
&&

.PREV DISCUSSION...ISSUED AT 930 PM CDT WED APR 2 2008...SE WINDS
OVER THE LOWER RGV THIS EVENING ARE PRODUCING LOW LEVEL SC OVER THE
IMMEDIATE COASTAL AREAS OF DEEP SOUTH TX. THIS SC WILL ADVECT INLAND
THROUGH THE NIGHT RESULTING IN THICKENING CLD DECKS INTO TOMORROW
MORNING. HAVE MADE SOME MINOR ADJUSTMENTS TO THE CURRENT ZFP.
DEWPOINTS RANGE IN THE UPPER 60S TO LOWER 70S. THE COMBINATION OF
ELEVATED DEWPOINTS AND INCREASING CLD COVER WILL KEEP OVERNIGHT LOWS
NEAR MOS GUIDANCE. OTHER THAN THE CLD COVER CHANGES...THE FORECAST
WORDING LOOKS ON TRACK.
&&

.MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 12 KNOTS
GUSTING TO AROUND 16 KNOTS WITH SEAS SLIGHTLY UNDER 3.5 FEET WITH A
PERIOD OF 7 SECONDS AT 02 CDT/07 UTC. INCREASING WINDS AND BUILDING
SEAS ARE EXPECTED ALONG THE LOWER TEXAS COAST TODAY THROUGH TONIGHT
AND A SMALL CRAFT ADVISORY IS IN EFFECT. THE SMALL CRAFT ADVISORY
MAY NEED TO BE EXTENDED THROUGH FRIDAY AND FRIDAY NIGHT AS STRONG
WINDS AND ROUGH SEAS PERSIST BEFORE AND AFTER A COLD FRONT...WHICH
WILL SWEEP THROUGH THE LOWER TEXAS COAST FRIDAY EVENING. WINDS AND
SEAS WILL IMPROVE FOR THE WEEKEND AND EARLY NEXT WEEK.
&&

.AVIATION...IFR CONDITIONS WILL PREVAIL EARLY THIS MORNING WITH LOW
CLOUDS OVERHEAD. VFR CONDITIONS ARE EXPECTED LATER IN THE MORNING
THROUGH THE EVENING WITH STRONG WINDS AND MOSTLY CLOUDY SKIES. A
RETURN TO IFR CONDITIONS IS ANTICIPATED TONIGHT THROUGH THE EARLY
MORNING HOURS OF FRIDAY DUE TO LOW CLOUDINESS.
&&

.FIRE WEATHER...WINDS SHOULD BECOME STRONG THIS AFTERNOON...ENOUGH
FOR A RED FLAG WARNING OVER THE LOWER VALLEY DURING THE AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW            084 073 085 065 078 063 /  00  10  10  05  00  00
BROWNSVILLE        087 074 088 065 080 062 /  00  10  10  05  00  00
FALFURRIAS         090 069 089 057 084 058 /  00  10  10  05  00  00
HARLINGEN          090 074 088 063 082 061 /  00  10  10  05  00  00
HEBBRONVILLE       091 068 090 055 083 058 /  00  10  10  05  00  00
MCALLEN            090 074 091 062 083 063 /  00  10  10  05  00  00
PORT ISABEL        082 073 082 065 077 064 /  00  10  10  05  00  00
RIO GRANDE CITY    092 072 092 061 085 064 /  00  10  10  05  00  00
SOUTH PADRE ISLAND 079 073 079 065 076 066 /  00  10  10  05  00  00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING TXZ253>257 1PM TO 7PM TODAY.
SMALL CRAFT ADVISORY FOR WINDS GMZ130-132-135 9AM TO 10PM TODAY.
SMALL CRAFT ADVISORY GMZ150-155-170-175 7AM TODAY TO 7AM FRIDAY.
&&

54/66

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, Apr 2, 8:59 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
859 PM CDT WED APR 2 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-031100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
859 PM CDT WED APR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FIRE WEATHER WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR ALL OF DEEP SOUTH TEXAS AS STRONG SOUTHEAST
WINDS...COMBINED WITH CURED FUELS...WILL BE ENOUGH TO CAUSE
ERRATIC FIRE BEHAVIOR. THE WATCH WILL LIKELY BE REPLACED WITH A
RED FLAG WARNING FOR THURSDAY. A WIND ADVISORY MAY BE NEEDED FOR
PORTIONS OF DEEP SOUTH TEXAS THURSDAY AS THE PRESSURE GRADIENT INCREASES
ACROSS THE LOWER TEXAS COAST. A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED THURSDAY THROUGH FRIDAY NIGHT DUE TO STRONG WINDS AND ROUGH
SEAS. EXPECT A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE LOCAL
BEACHES THURSDAY THROUGH EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO/CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:38 AM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy11 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.